Heparin, the Common Anticoagulant, Causes Skin Lesions

by Tanya Thomas on  October 2, 2009 at 10:48 AM Research News
RSS Email Print This Page Comment bookmark
Font : A-A+

 Heparin, the Common Anticoagulant, Causes Skin Lesions
A recent study has found that Heparin, the commonly used anticoagulant, may cause skin lesions.

Published in CMAJ (Canadian Medical Association Journal), the study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany.

Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

Twenty-four patients exhibited heparin-induced skin lesions, considerably above the expected rate of 2 percent.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors.

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type hypersensitivity reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous heparin therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

Source: ANI
TAN

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Boils / Skin Abscess Pityriasis rosea Pemphigus Hives Scleroderma Vitiligo Skin Self Examination Dermatomyostitis 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive

Loading...